BetterAddictionCare

Recognizing Overdose Symptoms

Helping an addicted loved one from a tragic overdose death can be done by recognizing overdose symptoms when they appear

When you know someone that is addicted to or abusing drugs, you may find yourself perpetually worried about them going through an overdose and not knowing the overdose symptoms that they should look out for. After all, incidents of overdose have been on the rise in recent years, and heroin and prescription opiate overdoses are among the most prevalent and the deadliest in nature. Learn more about how to recognize overdose symptoms and what you should do if your loved one is addicted to heroin or other opiate drugs. Then you can be sure that you do everything possible to protect them as well as get them the help they need to properly overcome their addiction and do so in a safe and long-lasting way.

What Constitutes an Overdose?

One of the factors to consider when learning to recognize the symptoms of a heroin overdose or opiate overdose symptoms, in general, is what can constitute a drug overdose. Many people think that if they only consume a single opiate pill or take one “hit” of heroin that they will not be taking enough of the drug to overdose. However, it is important to realize that a single pill or hit can actually cause an overdose in some cases. The problem with drugs, especially those purchased or obtained illegally, is that the physical size of the pill or the hit does not necessarily give you an idea of the potency of the drug.

As such, what constitutes an overdose cannot be determined by how many pills are consumed or how large a hit is taken. An overdose is any use or abuse of a drug or medication that is too much for the body to physically process. The large quantity of the chemical substance in the bloodstream overloads the organs that process waste out of the body (liver and kidneys) and becomes so highly concentrated in the blood that it can cause the heart to stop, cause seizures, or cause other severe reactions in the brain and body.

What Are Some of the Heroin and Opiate Overdose Symptoms?

The symptoms of heroin overdose, as well as the symptoms of an overdose from any opiate drug, can be difficult to recognize sometimes. However, by learning just a few of the overdose symptoms that can occur, you may be able to act quickly enough when you notice the signs to be the difference between life and death in an emergency situation. Some of the overdose symptoms to be aware of include:

What Should You Do in Case of an Overdose?

Once you recognize overdose symptoms in yourself or a loved one, swift action is necessary. Contact emergency medical services immediately by dialing 911. If it is you that is having the overdose, obviously you may not be able to speak coherently easily but by calling 911, you will get an emergency responder to your location.

On the other hand, if you find someone that you believe has overdosed, you should also call 911. However, you will also want to check their respiration and their pulse. If their heart is not beating and they are not breathing, perform CPR if you are able to do so. The 911 operator can walk you through it if you are unsure of what steps to take. Try to stay as calm as possible until help arrives.

What to Do After the Emergency Has Passed?

After the immediate danger of an overdose to heroin or other opiates has passed, it is important to take steps to prevent such a situation from happening again. Heroin and opiate abuse and addiction are serious medical conditions that require treatment. Surviving an overdose needs to be taken as a wakeup call to seek out that addiction treatment. Otherwise, the next time may not turn out the same way.

It is important to be able to recognize overdose symptoms and to know how to react in such a situation. This can be the difference between life and death.